Therapeutics: topical calcineurin inhibitors: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Therapeutics: topical calcineurin inhibitors

Sample item

A mother is worried about the burning sensation and the boxed warning on topical tacrolimus for her child's facial eczema. What is the correct counselling?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Burning is common in the first few days and usually settles; sun protection is advised and long-term safety data are reassuring

Topical calcineurin inhibitors such as tacrolimus and pimecrolimus commonly cause transient burning that settles with continued use. The boxed warning for lymphoma and skin cancer is theoretical, and large studies have not confirmed increased risk. They are steroid-sparing for the face and flexures, with sun protection advised.

Option by option

  • A. It should be applied under occlusion for faster action

    Occlusion is discouraged because it increases absorption.

  • B. The drug must never be used in children

    Use in children is approved from age 2 for tacrolimus.

  • C. Burning is common in the first few days and usually settles; sun protection is advised and long-term safety data are reassuring (correct)

    Correct. Transient burning is common and long-term data are reassuring.

  • D. Burning means a true allergy and treatment must stop forever

    Early burning is not true allergy.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is C, Burning is common in the first few days and usually settles; sun protection is advised and long-term safety data are reassuring. Topical calcineurin inhibitors such as tacrolimus and pimecrolimus commonly cause transient burning that settles with continued use.

Why is "It should be applied under occlusion for faster action" not the answer?

Occlusion is discouraged because it increases absorption.

Why is "The drug must never be used in children" not the answer?

Use in children is approved from age 2 for tacrolimus.

Why is "Burning means a true allergy and treatment must stop forever" not the answer?

Early burning is not true allergy.

What concept does this question test?

It tests Therapeutics: topical calcineurin inhibitors in Dermatology. The boxed warning for lymphoma and skin cancer is theoretical, and large studies have not confirmed increased risk. They are steroid-sparing for the face and flexures, with sun protection advised.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Therapeutics: topical calcineurin inhibitors?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.